Psychotropic Medications and Leukopenia

Author(s): Karim Sedky, Steven Lippmann.

Journal Name: Current Drug Targets

Volume 7 , Issue 9 , 2006

Become EABM
Become Reviewer

Abstract:

Neutropenia and/or agranulocytosis are among the medicinal side-effects induced by many psychotropic drugs. Clozapine and carbamazepine cause the highest incidence of this side-effect and require long-term blood cell monitoring. Bone marrow suppression can have an allergic, hypersensitivity etiology (e.g., clozapine), which mandates the causative drug discontinuation. It can also be a direct, toxic effect (e.g., carbamazepine), which calls for dosage reduction or a medication change. Other treatment options may include filgrastim, sargramostim, or lithium. Blood cell count monitoring is encouraged on patients receiving clozapine as long as the drug is continued. Such evaluation is also advised on those medicated with other psychotropics, especially carbamazepine.

Keywords: Agranulocytosis, granulocytopenia, leukopenia, psychotropic medication-induced blood dyscrasia, bone marrow suppression with psychopharmaceuticals

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 7
ISSUE: 9
Year: 2006
Page: [1191 - 1194]
Pages: 4
DOI: 10.2174/138945006778226642
Price: $58

Article Metrics

PDF: 10